Texas, 2015

Winter Weather and Sleet in Texas, March 4 to 5, 2015

March 4 to 5, 2015 · NWS SJT · 13 events in 13 counties and zones

A potent upper level storm system brought a glaze of freezing rain, sleet and snow to a large part of West Central Texas. Roads became slippery and many school districts closed schools on March 5th across West Central Texas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level storm system brought a glaze of freezing rain, sleet and snow to a large part of West Central Texas. Roads became slippery and many school districts closed schools on March 5th across West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 4, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 4, 11:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 AM CST Wed Mar 4 2015

.UPDATE...

Decided to expand our Winter Weather Advisory to include our
southern counties, beginning at midnight and continuing through
12Z. We may see a little convection with freezing temperatures
overnight across the southeast...with some ice and sleet
accumulation along the I-10 corridor. Still thinking the bulk of
the precipitation will be east of the area by morning...but may
need to expand the advisory into the morning hours for the
southeast if the precipitation lingers. Will also be watching
precipitation amounts. If convection really gets going across
eastern areas, we could see a few spots with half inch to an inch
of sleet. In any case....expecting icy roads areawide for the
work/school commute in the morning.

08

.PREV DISCUSSION... /ISSUED 536 AM CST Wed Mar 4 2015/

AVIATION...
/12Z TAFS/

Conditions are generally VFR as of 1130z across West Central TX.
We've had low clouds most of the night at the southern terminals
and IFR to low end MVFR ceilings are certainly possible again this
morning. The leading edge of an arctic cold front is approaching
KABI and should bring north winds and IFR ceilings after 13z. This
front will continue south during the day with low ceilings
developing areawide in the wake of the front. Light rain showers
are expected this morning, becoming more numerous in the post-
frontal airmass. Freezing rain and/or sleet will be possible at
KABI after 19z, then at KSJT and KBBD as we approach 00z. A
changeover to snow is expected at KSJT/KABI late tonight with
freezing rain and/or sleet at the other sites. Gusty north winds
will develop behind the front, gusting over 30 kts through
tonight.

Johnson

PREV DISCUSSION... /ISSUED 412 AM CST Wed Mar 4 2015/

SHORT TERM...
(Today and tonight)

The arctic cold front continues to barrel south through the Plains
this morning. The leading edge has moved into western north TX
from Wichita Falls, to Jayton, to near Muleshoe. As this front
moves south through the morning hours, we'll see winds shift to
the NNE and increase to around 20 mph, gusting over 30 mph at
times. Temperatures will take a nosedive in the wake of this
front, dropping into the 30s as it passes. That means max
temperatures today will be during the A.M. hours for most of West
Central TX, excluding the I-10 corridor where the cold front will
not arrive until early/mid afternoon. Temperatures overnight will
continue to drop, eventually settling in the low/mid 20s by
Thursday morning. There is significant bust potential in high
temperatures today depending on exactly when the cold front
arrives, but its safe to say that the day will start out much
nicer than it will end.

Forecasting precipitation type/amounts will certainly add a few
gray hairs, as is usually the case with Texas winter weather.
Currently, a band of rain showers is moving NNE across the CWA and
will be undercut by the cold front this morning. With the surface
freezing line dropping south into the Big Country, we expect a
changeover to freezing rain/drizzle by midday. This will likely
create travel problems during the afternoon along/north of I-20,
especially on bridges and overpasses. Thus, the Winter Weather
Advisory has been moved up to start at noon. Farther south,
general rain showers, and even a few thunderstorms, will be
possible. As the cold air deepens in the afternoon, sleet is
expect to develop. Most of the Concho Valley, Heartland, and I-10
counties are expected to remain at or above freezing through this
afternoon. While we could see a few sleet showers, we anticipate
primarily rain through 4 PM.

Subfreezing temperatures are anticipated areawide by early/mid
evening. Snow, possibly mixed with sleet, will be possible in the
Big Country as the saturated column cools sufficiently. However,
the cold air will likely not be deep enough to support more than a
freezing rain/sleet mix south of an Ozona to Brady line. The
duration of the precipitation is not expected to be all that long,
but the models are cueing in on some convective signatures,
especially in the hi-res windows. This could result in localized
sleet accumulations across the southern half of the CWA. The
Concho Valley and Heartland counties north of a Mertzon to San
Saba line were added to the Winter Weather Advisory beginning at 4
PM. Confidence in winter weather impacts remains lowest across the
I-10 corridor. A summary of winter weather accumulations for the
next 24 hours follows.

Ice: Expect ice accumulations up to 1/10" across the Big Country
and northern portions of the Concho Valley and Heartland. Lighter
amounts expected farther south.

Sleet: General sleet accumulations around 1/4" or less. Localized
higher amounts are possible in areas of stronger convection.

Snow: Snow amounts of 1" are possible in the Big Country, with
only a dusting expected across the Concho Valley and Heartland.

Johnson

LONG TERM...
(Thursday through next Tuesday)

Models have been consistent with moving most of the precipitation
out of the area by early Thursday morning, so have only kept a
small area of sleet/snow mix in our extreme southeastern counties
for Thursday morning between 12Z and 18Z. We are still looking at
cold temperatures Thursday as the surface high and cold air mass
will remain in place over the area. We should start to see some
sunshine by Thursday, but with the cold dome in place, it will be
hard to get strong enough mixing to the warmer air aloft, keeping
temperatures mainly in the 30s. As skies clear, and winds remain
light Thursday night, very efficient radiational cooling will
occur. We have dropped lows to near 20 degrees for most areas.
Minimum temperatures in the teens are not out of the question for
some of our low lying areas and valleys.

Friday, we will see a return to southerly flow through the lower
levels, helping to warm temperatures into the upper 40s to near 50
degrees. Some locations could warm into the 50s. Southerly flow
will continue into the weekend, resulting in increasing moisture
as well, bringing clouds into the area Saturday, which may slow
the warming trend some.

Later this week, what starts out as a weak vorticity maximum off
the southern coast of California strengthens into another closed
low over the northern Gulf of California. This low will eventually
get ejected to the east over Texas over the weekend as an open
wave. The GFS moves this trough faster to the east, and keeps
precip south and east of our forecast area whereas the slower EC
actually produces some precipitation in our southern counties
Saturday night into Sunday. Given that EC and GFS both show some
sort of trough moving across the area, will show low end slight
chance for PoPs along our southern tier of counties Saturday night
into Sunday.

Early next week, models diverge in their solutions, but the general
consensus is to keep most of the area dry through Tuesday. Tuesday
and Tuesday night, the GFS brings an upper level trough through that
could result in some showers for our southeastern counties.
Temperatures should warm into the 60s to around 70 degrees for highs
by the start of the work week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 48  22  35  20  45 /  80  80   5   5   5
San Angelo 	 51  25  38  20  48 /  60  80   5   5   5
Junction 	 60  27  37  20  48 /  60  90  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 6 AM CST Thursday FOR THE
FOLLOWING ZONES: Callahan...Fisher...Haskell...Jones...Nolan...
Shackelford...Taylor...Throckmorton.

WINTER WEATHER ADVISORY from 4 PM this afternoon to 6 AM CST
Thursday FOR THE FOLLOWING ZONES: Brown...Coke...Coleman...
Concho...Irion...McCulloch...Runnels...San Saba...Sterling...Tom
Green.

WINTER WEATHER ADVISORY from Midnight tonight to 6 AM CST
Thursday FOR THE FOLLOWING ZONES: Crockett...Kimble...Mason...
Menard...Schleicher...Sutton.

&&

08
Hazardous weather outlook, Mar 4, 5:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
504 AM CST WED MAR 4 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
504 AM CST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINTRY PRECIPITATION IS POSSIBLE THIS AFTERNOON ACROSS THE BIG
COUNTRY...SPREADING SOUTH INTO THE REST OF WEST CENTRAL TEXAS
TONIGHT. ACCUMULATIONS OF ICE...SLEET...AND SNOW WILL LIKELY
RESULT IN HAZARDOUS TRAVEL CONDITIONS TONIGHT AND EARLY THURSDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON
AND TONIGHT NORTH OF A MERTZON TO SAN SABA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO RELAY ICE...SLEET...AND SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO.

JOHNSON

In the hours before

Special weather statement, Mar 4, 7:07 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 AM CST WED MAR 4 2015

TXZ076>078-168>170-042200-
CROCKETT-SCHLEICHER-SUTTON-MENARD-KIMBLE-MASON-
INCLUDING THE CITIES OF...OZONA...ELDORADO...SONORA...MENARD...
JUNCTION...MASON
707 AM CST WED MAR 4 2015

...MORE WINTRY CONDITIONS ON THE WAY TONIGHT INTO THURSDAY MORNING...

WHAT YOU NEED TO KNOW.

1. FREEZING RAIN...SLEET...AND SNOW ARE EXPECTED TO DEVELOP ACROSS
ACROSS AREAS SOUTH OF A BARNHART TO MENARD LINE...INCLUDING THE
INTERSTATE 10 CORRIDOR BY THIS EVENING AND CONTINUE OVERNIGHT.

2. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION TODAY. BY
LATE AFTERNOON...TEMPERATURES WILL BE FALLING RAPIDLY INTO THE
30S. WIND CHILL READINGS WILL BE IN THE TEENS BY 8 PM.

3. A MIX OF FREEZING RAIN...SLEET...AND SNOW IS EXPECTED TO
DEVELOP DURING THE EVENING HOURS. ACCUMULATIONS FROM THIS
PRECIPITATION AT THIS TIME ARE EXPECTED TO BE MINOR.
HOWEVER...SLICK SPOTS ON AREA ROADWAYS COULD DEVELOP...ESPECIALLY
ON BRIDGES...OVERPASSES...AND SECONDARY ROADS. RESIDENTS WITH
TRAVEL PLANS ARE ADVISED TO STAY ALERT FOR UPDATES TO THE
FORECAST. ANY MOTORISTS THAT MUST BE ON THE ROADS THIS EVENING
THROUGH THURSDAY MORNING ARE ADVISED TO USE EXTRA CAUTION...SLOW
DOWN...AND ALLOW EXTRA TIME TO REACH THEIR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 4 sleet. Local standard time, as filed.

Winter Weather, Haskell

When
March 4, 12:00 PM CST to March 5, 2:00 PM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

A trained spotter measured 1.5 inches of snow in Rochester.

Winter Weather, Jones

When
March 4, 12:00 PM CST to March 5, 2:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Trained spotters measured 1.5 inches of snow in Anson and an inch in Stamford.

Winter Weather, Fisher

When
March 4, 12:00 PM CST to March 5, 2:00 PM CST
Where
Fisher forecast zone
Reported by
COOP Observer
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 3 inches of mostly snow mixed with sleet in Rotan.

Winter Weather, Taylor

When
March 4, 1:40 PM CST to March 5, 1:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A National Weather Service Observer in Abilene measured 0.6 inches of sleet and snow.

Winter Weather, Callahan

When
March 4, 1:40 PM CST to March 5, 1:00 PM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 1 inch of snow in Putnam.

Sleet, Shackelford

When
March 4, 2:00 PM CST to March 5, 1:00 PM CST
Where
Shackelford forecast zone
Reported by
Trained Spotter
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

A trained spotter measured a half an inch of sleet in Moran.

Sleet, Brown

When
March 4, 4:15 PM CST to March 5, 11:45 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 0.4 inches of sleet in Brownwood. Trained spotters measured about half an inch of sleet in Blanket and Bangs. Another cooperative observer located 14 miles south of Brownwood measured 0.20 inches of sleet.

Sleet, Coleman

When
March 4, 4:15 PM CST to March 5, 12:02 PM CST
Where
Coleman forecast zone
Reported by
Trained Spotter
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Trained spotters measured 0.6 inches of sleet in Coleman and 0.4 inches in Talpa.

Winter Weather, Tom Green

When
March 4, 5:54 PM CST to March 5, 11:00 AM CST
Where
Tom Green forecast zone
Reported by
Official NWS Observations
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Two tenths of mostly sleet was measured at the National Weather Service Office. A little freezing rain mixed with the sleet.

Winter Weather, Coke

When
March 4, 5:54 PM CST to March 5, 11:00 AM CST
Where
Coke forecast zone
Reported by
Trained Spotter
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A trained spotter measured 0.1 inches of sleet in Robert Lee.

Winter Weather, Sutton

When
March 4, 6:00 PM CST to March 5, 11:00 AM CST
Where
Sutton forecast zone
Reported by
Trained Spotter
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

A trained spotter measured 0.1 inches of sleet in Eldorado.

Sleet, McCulloch

When
March 4, 9:04 PM CST to March 5, 12:40 PM CST
Where
McCulloch forecast zone
Reported by
Trained Spotter
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

A trained spotter measured a half an inch of sleet in Lohn. Another trained spotter measured a half an inch of mostly sleet with some freezing rain in Brady.

Winter Weather, San Saba

When
March 4, 9:30 PM CST to March 5, 11:00 AM CST
Where
San Saba forecast zone
Reported by
COOP Observer
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer reported 0.2 inches of sleet 7 miles northeast of San Saba.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567096, 567097, 567101, 567100, 568430, 567095, 567092, 567093, 567099, 568431, 568428, 567094, 568426.